BR and persistant cough

Hi,

My husband has had 4 rounds of BR chemotherapy and for most of that time he has had a persistent productive cough, despite several courses of antibiotics. Last week he had a CT scan and the results were all good with no sign of any infection in his lungs...he has his 5th session this week and I am worried about him as the cough is really debilitating and he looks frail and has no appetite. I hoped he might only have 4 rounds as this was mentioned early on due to his good response to the treatment..However, his Consultant thinks he should have the full course of 6 ...although his blood results are now normal..Has anyone else suffered from a cough?

Thank you x

10 Replies

oldestnewest
  • Yes I had a cough since I also had Treanda. I was initially put on antibiotics even though the x-rays did show anything. I went back to the ER a week later cause I still couldn't get over the cough. The Dr didn't want to put me on antibiotics again because the X-ray didn't show anything but my boyfriend insisted that I be treated so the Dr decided to send me for a CT. Scan and then they said I had Bronchiectsis. So since then I am on Bactrim twice a day. Since then it's been manageable. Good luck, Anna

  • I had 6 rounds of FCR in 2012 and have suffered persistent coughs ever since! Last year after coughing for 5 months, my GP decided it was asthma and I now have an inhaler, which has helped.

  • I've had a cough ever since I've been diagnosed had four X-rays nothink ., really just got on with it sometimes it's it constant then other mild its a mystery

  • Also have an annoying cough from time to time. hard to imagine how life disrupting it can be.

    Generally one tries to reduce cause. If x rays and CT are fine very reassuring, but now left with what to do. here are a few ideas:

    Cough most frequently from post nasal drip, asthma or Gastro esophageal reflux. Also consider bronchitis.

    Moisturise sinuses( i use " Mypuremist' $149).

    Indoor air has 5 x pollutants( dust, dander, mold, etc.) so try a good HEPA air filter.

    Teas, warm drinks.

    Antibiotics, are of no use, unless there is infection, when we really need them!!

    Consider seeing a Pulmanologist, they tend to think most comprehensively on this problem.

    Sincerly hope you get some relief.

  • Thank you so much for all the good advice ... x

  • Treatments like FCR and BR disrupt the immunoglobulin A levels that is produced by the mucosal layer of the respiratory and digestive sytem...

    Non productive coughs are fairly common... productive coughs, you need a fungal swab to be cultured...

    Fungal respiratory infections are much more common in CLL patients, particularly post treatment than the average population...

    Always request a fungal culture if antibiotics fail to clear it in a week... since fungal cultures can take some time, it is a good idea to get it done on the first visit, go on antibiotics, then see what the fungal culture says...

    The antibiotics will prevent secondary opportunistic bacterial infections during this period...so it a good idea...

    It is probably a good idea to have your immunuglobulin levels tested to see where your immune system is at... and perhaps if levels are low, discuss IVIG monthly infusions with your CLL doctor...

    Treatment depleats IgG, IgA, and IgM ... only the first can be augmented, but it can do some of the work of the other two... good news...

    ~chris

  • Thanks for your advice Chris .. I will ask about a fungal culture .. I think IVIG is off the radar here .. it's so expensive that it appears to be very strictly rationed .. I saw the results of his immunoglobulin yesterday .. A & G are within the normal range but M is only .35 .. However , his CRP & ESR have rocketed to 34 & 41 respectively although they were fine last month ... not sure what that indicates .. I appreciate your expert words of wisdom ..

  • I had periodic non productive coughs during BR and post BR I have periods where deep inhalation can feel uncomfortable. But that is only from time to time and my post treatment CT scan (2 months ago) was clean. I am tapering off of 3 months of daily use of Ativan (used to combat anxiety and insomnia during last half of treatments) so that can cause weird throat side effects as well. By the way, if you can avoid using benzodiazepines (Xanax, Ativan, Valium, Klonopin, etc.) do so. They are easy to become addicted to and weaning off must be done very slowly with significant discomfort.

  • Yes my husband has also had a persistent cough, with lungs clear on X-rays and scans. He then went to the nurse at our GP centre and she diagnosed COPD ( chronic obstrucional pulmonary disease). He was given an inhaler which has suppressed the cough considerably. The cough did not appear until his first round of chemo. but doctor thinks it was a coincidence !

    Maybe it's worth your husband asking his GP ? . A cough without cold symptoms should be investigated regardless.

    I do hope you get some answers soon, and the best of luck to you both on this annoying journey.

  • Thank you very much for your reply .. I wondered if the cough might be something like COPD ...I will ask his GP x

You may also like...